Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 177, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 29, 2023, 9:19 AM CDT for Knox County, Lewis County, Missouri. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 9:19 AM CDT (14:19 UTC)
- Expired
- Jun 29, 2023, 10:15 AM CDT
- In force
- 56 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Knox County, MO, Lewis County, MO
The radar
The St Louis radar (KLSX), 187 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:20 AM CDT | TSTM WND DMG | 3 Ese La Belle, MO | Numerous tree limbs blocking one lane of traffic along Route 6 between Lewistown and LaBelle. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 5:49 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
146
WUUS53 KLSX 291419
SVRLSX
MOC103-111-291515-
/O.NEW.KLSX.SV.W.0177.230629T1419Z-230629T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
919 AM CDT Thu Jun 29 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Knox County in northeastern Missouri...
Lewis County in northeastern Missouri...
* Until 1015 AM CDT.
* At 919 AM CDT, a severe thunderstorm was located over Novinger,
moving east at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Edina and Knox City.
This also includes Wakonda State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4030 9195 4026 9195 4026 9193 4025 9150
4024 9151 4020 9150 4018 9151 4012 9151
4006 9149 4003 9150 3995 9144 3995 9194
3996 9234 4030 9235
TIME...MOT...LOC 1419Z 272DEG 51KT 4022 9268
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MRB2 follow-up statements
460
WWUS53 KLSX 291435
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
935 AM CDT Thu Jun 29 2023
MOC103-111-291515-
/O.CON.KLSX.SV.W.0177.000000T0000Z-230629T1515Z/
Knox MO-Lewis MO-
935 AM CDT Thu Jun 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR KNOX AND LEWIS COUNTIES...
At 934 AM CDT, a severe thunderstorm was located near Brashear,
moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...At 934 AM, the Kirksville ASOS measured a 61 mph wind gust.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Canton, Edina, La Grange, La Belle, Lewistown, Ewing, Knox City,
Greensburg, Plevna, Steffenville, Maywood, Colony, Hurdland, Novelty,
Baring, Monticello, and Newark.
This also includes Wakonda State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4030 9195 4026 9195 4026 9193 4025 9150
4024 9151 4020 9150 4018 9151 4012 9151
4006 9149 4003 9150 3995 9144 3995 9194
3996 9234 4030 9235
TIME...MOT...LOC 1434Z 272DEG 44KT 4021 9243
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
MRB445
WWUS53 KLSX 291505
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1005 AM CDT Thu Jun 29 2023
MOC103-111-291515-
/O.CON.KLSX.SV.W.0177.000000T0000Z-230629T1515Z/
Knox MO-Lewis MO-
1005 AM CDT Thu Jun 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR KNOX AND LEWIS COUNTIES...
At 1004 AM CDT, a severe thunderstorm was located over Knox City,
moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
La Belle, Lewistown and Canton.
This also includes Wakonda State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4030 9195 4026 9195 4026 9193 4025 9150
4024 9151 4020 9150 4018 9151 4012 9151
4006 9149 4003 9150 3995 9144 3995 9194
3996 9229 4030 9224
TIME...MOT...LOC 1504Z 271DEG 38KT 4014 9199
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:22 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 29, 6:22 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
622 AM CDT Thu Jun 29 2023
.UPDATE...
Issued at 620 AM CDT Thu Jun 29 2023
While convection has largely held off in our area through the
early morning hours, focused mainly to our east associated with
low level moist advection in the low level jet, upstream to our
west an MCS has begun to develop and grow across Kansas and
Nebraska. This will continue eastward this morning. It may
experience some weakening over the next few hours during the
diurnal minimum in instability, but redevelopment is expected as
things begin to heat up this morning. This is likely to be the
main show for severe weather today for our area, with damaging
winds the primary threat with the bowing segments. Some elevated
supercells out ahead of it will pose a risk for large hail. The
risk is greatest across northern Missouri into west central
Illinois where the Severe Thunderstorm Watch has been issued.
We're on the tail end of this watch, so the threat is still
several hours away, with the most likely time for severe weather
being late morning to early afternoon.
Kimble
&&
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 245 AM CDT Thu Jun 29 2023
The upper ridge has finally nudged into our area and today is
likely to be the hottest day of the year so far. Low level
moisture has also increased as 70+ dewpoints were noted early this
morning across much of the area. We'll likely mix out some of the
higher dewpoints this afternoon as the temperature heats up, but
it's still looking like a hot and humid day with the Heat Advisory
remaining in effect.
A subtle frontal boundary is positioned near the northern edge of
our forecast area in northeast MO into western IL. The
expectation has been that convection would initiate along this
boundary during the early morning hours potentially extending
southeast into central IL as well. So far, though, this has failed
to materialize likely in part due to the lack of substantial
moist southerly flow into the boundary itself. This could change
over the next few hours as CAMs continue to show convective
initiation is just around the corner. That said, confidence is low
in CAM solutions. If storms can get going, they will have plenty
of elevated instability and moderate shear to work with, leading
to the potential for elevated supercells expanding into an MCS.
SPC Day 1 outlook has been upgraded to an enhanced risk mainly
due to the potential for multiple rounds of MCSs to track roughly
along the frontal zone today and tonight. Each round would have
the potential for damaging winds as the primary threat.
Unfortunately the timing is very unclear due to uncertainty in
where the subtle forcing mechanisms will exist to trigger
convection. The most robust convection is currently in Nebraska
and on its current trajectory could impact the northern portions
of our forecast area around midday. This timing is favorable for
re-intensification as surface based instability increases. The
presence of convection in the area also causes uncertainty on the
temperature forecast as cloud cover and thunderstorms could cut
back on the heat.
Additional development along the frontal zone is likely again
tonight, mainly west of our area. It would move generally East or
ESE through northern MO into western IL early Friday morning.
Given the environment another round of strong to severe storms
would be possible.
The heat continues on Friday, but the likelihood of thunderstorms
at least in the morning will again be a source of uncertainty for
just how extreme the heat will be. This uncertainty is greatest on
the northern periphery of the heat as evidenced by the continued
high interquartile ranges for MaxT on the NBM. Additional
thunderstorm development is possible during the afternoon on
Friday as instability maximizes in the presence of a weaker cap.
Kimble
0
.LONG TERM... (Friday Night through Wednesday)
Issued at 245 AM CDT Thu Jun 29 2023
A trough currently over the western US will gradually shift east
across the plains during the coming days. As it does so, multiple
rounds of thunderstorms are expected to form roughly along the
frontal zone extending eastward on the northern side of the ridge.
As the trough moves east the front will get pushed further south
and more widespread showers and thunderstorms will become likely.
Rain chances maximize for us on Saturday when the trough will be
favorably positioned for convective initiation over our area
during the day. Severe thunderstorms will again be possible as
well as heavy rainfall. South of the front it stays hot and
humid, fueling subsequent thunderstorms. The trough finally pushes
the front south of us late Sunday bringing at least a brief
period of drier northwest flow for Monday. Moisture does not stay
suppressed to the south for too long, though, and air mass
thunderstorms become possible again as early as Tuesday and
extending through much of the coming week. Although heights rise
and we see temperatures warm up again, it won't be nearly as hot
as it is this week.
Kimble
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 620 AM CDT Thu Jun 29 2023
A light southerly flow is expected today with some shift to
southwest or west depending on the degree of mixing. Gustier winds
are expected as this mixing occurs through the mid afternoon.
Winds diminish a bit overnight but don't go full calm.
An area of thunderstorms is expected to skirt across far northern
MO into west central IL late this morning into early this
afternoon. This is most likely to affect Quincy. Severe
thunderstorms are possible with hail and damaging winds possible.
Thunderstorms are less likely elsewhere with conditions likely
remaining VFR.
Kimble
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 10 AM this morning to 7 PM CDT Friday for
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
Madison MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-
Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory from 10 AM this morning to 7 PM CDT Friday for
Bond IL-Calhoun IL-Clinton IL-Jersey IL-Madison IL-Marion
IL-Monroe IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jun 29, 2:47 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 247 AM CDT Thu Jun 29 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-300800- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 247 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are possible today and tonight mainly across northeast Missouri and much of Illinois. Large hail and damaging winds are the primary threats. A Heat Advisory remains in effect for much of the area today due to hot and humid conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Heat Advisory remains in effect for much of the area Friday due to hot and humid conditions. There is a chance of thunderstorms each day. Some strong to severe storms will be possible mainly on Friday and Saturday when large hail and damaging winds are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Kimble
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:09 AM CDT | Severe Thunderstorm Warning | LSX | Lewis | 36 min |
| Jun 29, 10:20 AM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Monroe, Shelby | 55 min |
| Jun 29, 11:01 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Pike, Ralls | 44 min |
| Jun 29, 11:37 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 53 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.